Can a Child Overdose on Gummy Vitamins?

May 26, 2015 Connie Bartlett, DO

can-a-child-overdose-on-gummy-vitamins

Panicked, with a nurse and Poison Control on the phone, I rummaged through a trash can, searching for an empty bottle of vitamins. Minutes earlier, I had found out that my two young children had eaten what appeared to be a large number of gummy vitamins. I had no idea how dangerous this was. Now, I was trying to figure out whether I needed to rush my kids to urgent care and if there was such a thing as an “overdose” of gummy vitamins.

My nanny had walked into the bathroom that afternoon to find my 3-year-old daughter and 15-month-old son with a pile of gummy vitamins in their mouths and even more spilled across the floor. Our awesome nanny assumed the vitamins were harmless and didn’t think to mention it to me. When I noticed the vitamins missing from the bathroom later that night, I casually asked my daughter if she knew where they were.

“Me and Zane ate them all today,” Mckenzie said, referring to her little brother.

I panicked. The next 25 minutes were a blur, but I was lucky to reach a helpful and compassionate nurse on the other end of the St. Joseph Health Nurse Advice Line. She asked many questions and told me to find the empty bottle of vitamins to determine exactly what the ingredients were. In the end, because the vitamins didn’t have iron in them (which can cause damage to internal organs, including the brain and liver) and my children weren’t showing any abnormal symptoms, we decided they were safe. I was able to calm down while my husband tucked them in to bed.

Weeks later, when I took my son in for a checkup with Connie Bartlett, DO, a pediatrician with St. Joseph Heritage Medical Group in Santa Ana, she explained how she hears stories all too often about children eating too many gummy vitamins.

“Vitamins are so beneficial for younger children who haven’t yet developed all of the healthy eating habits or might be picky about fruits, vegetables and other healthy foods,” she said. “The good thing about gummy vitamins is that it’s usually easy to get your kids to eat them. But that’s the danger with them as well – they’re so good that your children may think they’re candy and they want to eat more than just one.”

She often encourages parents to give their children the hard chewable children’s vitamins or the liquid vitamins for younger toddlers and babies.

Dr. Bartlett said common symptoms of a vitamin overdose include:

  • Nausea, vomiting and stomach pain (iron)
  • Vision problem and clumsiness (vitamin A)
  • Constipation and muscle weakness (vitamin D)
  • Bleeding problems (vitamin E and K)
  • Skin flushing (vitamin B3)
  • Nerve damage, numbness and difficulty walking (vitamin B6)

“Most children may not have serious repercussions if they’ve ingested more than the recommended dose of a multivitamin, unless the ingredients include calcium, which can lead to very serious heart conditions including an irregular heartbeat, or iron toxicity which can cause too much acid to build up in your body, potentially leading to kidney failure, shock or even death,” Dr. Bartlett said. “Regardless, anytime you think your child may have eaten more vitamins than what he or she should, it’s a good idea to call your doctor’s office or Poison Control immediately.”

I consider parenting to be my most important job on earth, and I’d like to think I’m a pretty careful and conscientious mother. But this was a valuable and humbling lesson as I realized the mistakes I’d made. I’d had a false sense of security keeping medication in our medicine cabinet because it had a “childproof” cap on it.

The nurse I spoke with that night went above and beyond to deliver excellent patient care. She stayed on the line to talk with me about how to safely store medication, including vitamins, in my home. She explained that she hears all too often about children getting in to medicine cabinets and figuring out how to open “childproof” caps. She told me I should store my medications in a locked cabinet, somewhere high up in my house, making it difficult for my children to find a way to get into it. She gently pointed out that although my children were OK and had only taken vitamins; this could have had an entirely different outcome if they’d gotten into pain medication or something else just as dangerous.

That night, I slept easier knowing my children were safe and healthy in their beds and our medication and vitamins were no longer anywhere within their reach.

For any poison emergency situation, including a potential vitamin overdose, you should:

  • Keep the Poison Control number available: (800) 222-1222
  • Have the following information on hand while waiting for help to arrive (if you called 911) or before calling poison control:
    • Your child’s height, weight and medical condition(s) – keep this somewhere handy at all times
    • The name of the medication or other harmful product your child has consumed. If possible, list the ingredients and strengths from the bottle
    • The time your child swallowed the medication or product
    • Approximate amount of medication or product swallowed
  • DO NOT induce vomiting in your child unless you’ve been told otherwise by a health professional. Vomiting can cause further injury by exposing the throat and mouth to a toxic substance

This information is not intended as a substitute for professional medical care. Always follow your health care professional's instructions.

 

Previous Article
How to cope with cancer-related fatigue
How to cope with cancer-related fatigue

Cancer-related fatigue drains you physically, mentally and emotionally. It leaves you listless and too weak...

Next Article
Make the call – to your doctor

×

Zip Code
Thank you for subscribing!
Error - something went wrong!